Hello and thanks for reading this post. I found this forum after doing a ****** search for "Keppra side-effects". I've read through numerous threads with some pretty scary and discouraging stories and information. I'm posting with the hope of finding more information about what I'm up against and what I must do to get things back on track.
Unlike most of you, I'm not dealing with epilepsy or anyone who has it. From what I've read on this board, I should at least be thankful for that. After reading some of the stories, I was reluctant to even post anything since most of the stories make my issues seem minor, but I believe I can learn a lot from you as I am also dealing with a spouse on epilepsy meds. Until recently my wife was taking Keppra as a migrane preventative. The Keppra caused some pretty dramatic emotional side-effects, including extreme hostility toward me and other people close to her. We are "high-school sweet-hearts" and are about to celebrate 12 years of marriage on Jan. 2. We been together as a couple for 18 years. We have two wonderful children together and things were going pretty well until she started having more frequent and intense migranes earlier this year.
My wife suffered through numerous severe headaches, sometimes lasting 2-3 days, until she finally had enough and contacted a neurologist. She "med-hopped" through a couple of migrane meds but they didn't seem to help much if at all. Then her neuro. put her on Keppra. I'm not actually sure when she started on it, but it was around Thanksgiving when I really started to realize something was going on. The Keppra seemed to really help with the migranes, but it was at a price.
My wife (God bless her) has always had a somewhat hot temper, but I accepted that a long time ago. However, after she started taking Keppra, her emotions seemed to only have two modes: rage and zombie. It quickly got to the point where my heart would race everytime I came home from work because I didn't know what I would be walking into. There were times where she was emotionally "flat", almost a zombie then, without warning, she'd lash out at me for what would normally be trivial things. This behavior got noticeably worse until I felt like a stranger in my own home. At first, I had no idea it was the Keppra and I reacted accordingly. I've never been one to take verbal abuse laying down so I was firing back and lashing out at her in response to her agry outbursts.
The hostile exchanges between my wife and I were getting increasingly hostile until one night I layed awake thinking my marriage was over and I had no idea what happened. I was devastated and I guess I slipped into a depressed state. My wife, my son and my daughter mean everything to me, they're the reason I get up in the morning. I quit fighting with her and, for a couple of weeks, I just did everything I could to stay out of her way and appease her. I knew that was no way to live, but I didn't know what else to do. I though about divorce, but I was not ready to give up. I told a friend about what was going on and right away he knew it was the meds causing all the problems. He was familiar with the cycle as he also suffered from severe migranes and had already been down the same path with med-hopping and side-effects. He was not familiar with Keppra, but he suggested I do some reasearch to educate myself on Keppra and the other meds. she has taken. That was a huge help and really gave me some tools to better understand what I was dealing with.
At first, my wife denied she was behaving any differently and became hostile everytime I brought it up. She accused me of putting my needs before her health and made it sound like I was only complaining because she had no interest in intamacy (her libido went to ZERO on the Keppra). We've always enjoyed a healthy amount of intimacy so her sudden lack of interest sent up a red flag. Honestly, that was the first symptom or side-effect I noticed and it WAS an issue. but when she started verbally abusing me in fits of rage, I was no longer concerned with what was or was not going on in the bedroom. I knew I had a much bigger issue to deal with and if I didn't do something FAST, we were headed straight for a divorce, it was only a matter of who was going to bail first.
After some thought, I decided to sit down with her and discuss what I had learned about Keppra as calmly as possible. Suprisingly, she listened and seemed to sort of accecpt the idea that the Keppra had altered her behaviour. It took a lot of convincing on my part before she was willing to go back to her neuro. and ask for a different med. The frustrating thing about this is, my wife is a licensed pharmacist so I would have thought she was at least somewhat familiar with the potential side-effects.
So finally, a couple of weeks ago we both went in to see my wife's neuro. She explained what had been going on and he gave me an opportunity to elaborate on her behaviorial changes. He discontinued the Keppra and put her on Verapamil which is a calcium channel blocker. I don't think Verapamil is used for epilepsy so I don't know if any of you are familiar with it. It's been about 10 days since she took the last dose of Keppra and, until this evening, I thought she was almost back to her old self. However, this evening she was acting like she did a few months ago - not completely full of rage, but very cold, distant and irritable.
So, after this long winded explanation, my question is, is it possible she is still showing side-effects of the Keppra? How long does it take to get it completely out of your system?
It seems as though your wife is experiencing most of the negative side-effects of Keppra, and I am sorry to hear that.
From what I understand, Keppra doesn't stay in the body as long as some of the other anti-seizure meds. However, it seems that the effects vary greatly with individuals. Your Neurologist would be able to tell you how long it stays in the body.
sounds a lot like me and my keppra reaction. i was exhibiting the anger episodes that sounds a lot like what your wife is having. in addition to that i also was fighting bouts of depression that were getting worse. because my seizures were under control i was afraid to lower the dosage, but i decided that i just could not handle living that way any longer and i have now cut the dose in half from 2000mg to 1000mg. i felt less depression just dropping 500mg and hopefully i will be able to ditch the whole drug.
all though the initial dosage change took about a week to settle i seem to take two months to really feel solid again.
First of all, I'm on Keppra and I understand how frustrating it is. I was on Topamax prior to the Keppra and that made me depressed, zombie like, gave me vision problems and dumb as a doornail. My doctor went as far as put me on Exelon (a med for Alzheimer's) to counteract the side effects. I had heard about Keppra and I was so desperate to get off the Topamax so I called my doctor in LA just after moving to Florida to take care of my mom who has cancer and asked her to put me on Keppra and wean me off Topamax.
So I have a whole new set of problems. I too am full of rage, depressed, have massive anxiety attacks. I read that B6 helps w/ the emotional problems on Keppra. I spoke to my neuro and he said the only major side effect on keppra are the emotional problems but told me he thinks that this is the best medication for me. He changed my lorazapam to xanax. the xanax does help w/ the anxiety.
I hate having these fits of rage while living w/ my mother. My purpose is to help her but sometimes I feel like I'm going mad. She is very needy and has her own emotional problems.
Be glad your wife is off the Keppra. I want to get off mine eventually. I have patient assistance which gave me a six month supply. ONce it's out I want off it. It's just brutal that they haven't developed an AED that doesnt' have all these cruel side effects.
Last edited by TopamaxKillsMe; 01-03-2008 at 08:14 AM.